Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 311, NWS North Platte, NE

August 1, 2013Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 1, 2013, 12:52 PM MDT for Cherry County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2013, 12:52 PM MDT (18:52 UTC)
Expired
Aug 1, 2013, 1:30 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 12:22 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1169 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:42 AM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 1, 11:42 AM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1242 PM CDT THU AUG 1 2013

.SYNOPSIS...
ISSUED AT 321 AM CDT THU AUG 1 2013

AT 07Z...THERE WAS A WEAK SURFACE LOW OVER CENTRAL SOUTH DAKOTA WITH
A BOUNDARY FROM THERE TO NORTHEAST NEBRASKA AND ALSO TO NORTHWEST
NEBRASKA. PRECIPITABLE WATER DERIVED FROM THE LOW ORBITING MICROWAVE
SENSORS SHOWED A POOL OF 35-38MM OVER WEST CENTRAL NEBRASKA AND
25-28MM POOLING ALONG THE SURFACE BOUNDARY. GOES WATER VAPOR IMAGERY
SHOWED A PLUME OF MID-TROPOSPHERIC MOISTURE ACROSS THE PLAINS.
SURFACE DEW POINTS IN THE 60S WOULD INDICATE LOW LEVEL MOISTURE AS
WELL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT THU AUG 1 2013

SURFACE BASED CONVECTIVE INHIBITION DECREASES TO LESS THAN 30J/KG ON
THE SURFACE BOUNDARY ACROSS SOUTHERN SOUTH DAKOTA AND CENTRAL
NEBRASKA BY MIDDAY TODAY. THAT WOULD BE THE MOST LIKELY TIME AND
LOCATION OF CONVECTIVE INITIATION. AS THE STORMS COME SOUTH...THEY
WILL PICK UP MORE ENERGY AND COALESCE INTO A CONVECTIVE SYSTEM AS
THEY REACH SURFACE BASED CONVECTIVE POTENTIAL ENERGY OF
2500-3500J/KG IN CENTRAL AND SOUTHWEST NEBRASKA. WITH THAT ENERGY
LEVEL AND 0-6KM BULK SHEAR OF 40-50KT...THERE IS POTENTIAL FOR LARGE
HAIL BY LATE AFTERNOON OVER CENTRAL AND WESTERN NEBRASKA. STORMS
WILL THEN CONTINUE INTO LATE THIS EVENING. HOWEVER...AFTER THE
CONVECTIVE INITIATION...THERE IS UNCERTAINTY OF 3-6 HOURS REGARDING
THE PROGRESSION OF THE SYSTEM.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 321 AM CDT THU AUG 1 2013

A NEARLY STATIONARY FRONT WILL REMAIN ANCHORED NORTHWEST TO
SOUTHEAST ACROSS THE FORECAST AREA FRIDAY...WITH CONTINUED CHANCES
FOR TSTMS. DEPENDING ON THE TIMING OF AN UPPER LEVEL
IMPULSE...SEVERE STORMS COULD DEVELOP IF THE TIMING OF THE IMPULSE
CORRESPONDS WITH PEAK HEATING DURING THE AFTERNOON. HIGH
TEMPERATURES FRIDAY WILL RANGE FROM NEAR 80 DEGREES NORTHEAST TO 90
DEGREES SOUTHWEST.

CANADIAN HIGH PRESSURE WILL NOSE SOUTHEAST INTO MINNESOTA AND THE
GREAT LAKES DURING THE WEEKEND. THIS WILL BRING A SOUTHEAST UPSLOPE
FLOW TO OUR AREA. LOW LEVEL MOISTURE WILL CONTINUE TO FUNNEL INTO
THE AREA FROM THE SOUTHEAST...ESPECIALLY ACROSS SOUTHWEST INTO
WESTERN NEBRASKA...WHERE THE BEST CHANCE FOR TSTMS WILL BE FOUND.
HIGHS WILL COOL SOME AS THE HIGH BUILDS SOUTHEAST INTO THE GREAT
LAKES REGION...WITH MID 70S TO LOWER 80S EXPECTED.

LITTLE CHANGE IS EXPECTED NEXT WEEK...WITH CONTINUED SOUTHEAST
UPSLOPE FLOW AND DAILY CHANCES FOR TSTMS. THE BEST CHANCE FOR RAIN
WILL BE ACROSS WESTERN NEBRASKA. A MAJOR COOL DOWN CONTINUES TO BE
ADVERTISED BY THE ECMWF THURSDAY...AS A STRONG LOW PRESSURE SYSTEM
DEVELOPS ACROSS SOUTHERN CANADA...WITH A STRONG CANADIAN COLD
FRONT PLUNGING SOUTH INTO THE PLAINS ON THE WESTERN SIDE OF THE
LOW. HIGHS COULD STRUGGLE INTO ONLY THE LOWER 70S IF THIS SCENARIO
PANS OUT. WILL CONTINUE TO MONITOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1241 PM CDT THU AUG 1 2013

TIMING AND LOCATION OF THE EXPECTED CONVECTION LATER THIS AFTERNOON
AND EVENING IS STILL A BIT UNCERTAIN...ESPECIALLY GIVEN THE MULTIPLE
EPISODES OF SCATTERED CONVECTION THIS MORNING.  THAT BEING
SAID...MAINTAINED THE GENERAL IDEA OF ADDITIONAL STRONG TO SEVERE
STORM DEVELOPMENT ACROSS MUCH OF THE FORECAST AREA TODAY/THIS
EVENING...POSSIBLY IMPACTING THE KVTN AND KLBF TERMINALS.  LARGE
HAIL...GUSTY WIND...AND TORRENTIAL RAIN WOULD BE EXPECTED WITH ANY
STORM. ENOUGH CONFIDENCE REMAINS TO KEEP THUNDER AT KLBF IN THE
TERMINAL FORECAST AFTER 23Z THIS EVENING AND BEFORE 04Z.  OTHERWISE
WILL NEED TO MONITOR THE POTENTIAL OF FOG/LOW STRATUS IN THE WAKE OF
STORMS OVERNIGHT...CONFIDENCE IS LOW...BUT WITH SOUTHERLY FLOW
MAINTAINING A CONSISTENT FETCH OF MOISTURE INTO THE REGION...FOG
CANNOT BE DISCOUNTED AT THIS POINT IN TIME AT EITHER KLBF OR KVTN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...TAYLOR
AVIATION...JACOBS
Hazardous weather outlook, Aug 1, 11:01 AM MDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1201 PM CDT THU AUG 1 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-021715-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1201 PM CDT THU AUG 1 2013 /1101 AM MDT THU AUG 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON
AND EVENING. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE
POSSIBLE WITH ANY OF THE STORMS THIS AFTERNOON INTO THIS EVENING.

A FRONTAL BOUNDARY IS EXPECTED TO DEVELOP ACROSS THE SANDHILLS
THIS AFTERNOON. AS A LOW PRESSURE SYSTEM INTERACTS WITH THIS FRONT
AND ASSOCIATED INSTABILITY...SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE QUICKLY AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL AND DAMAGING WINDS...AND ALSO ISOLATED TORNADOES.
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGH THE EVENING
HOURS...AND SEVERE WEATHER IS POSSIBLE THROUGH THE EVENING AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AGAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY IN
CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONT WILL SAG
SOUTH ACROSS NEBRASKA FRIDAY AFTERNOON AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT.

AFTER FRIDAY...THERE IS A POSSIBILITY OF THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK AS A FRONT CONTINUES STALLED ON
THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER MOST OF WESTERN AND
NORTH CENTRAL NEBRASKA THIS AFTERNOON AND TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JWS

In the hours before

Special weather statement, Aug 1, 8:25 AM MDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 AM CDT THU AUG 1 2013

NEZ010-011515-
HOLT NE-
925 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 1015 AM
CDT...

AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF ONEILL...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAGE...
  SCOTTVILLE...
  OPPORTUNITY...
  DORSEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 1, 8:41 AM MDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
941 AM CDT THU AUG 1 2013

NEZ029-011515-
WHEELER NE-
941 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER COUNTY UNTIL
1015 AM CDT...

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BARTLETT...OR 32 MILES EAST OF
BURWELL...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN WHEELER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 1, 8:45 AM MDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 AM CDT THU AUG 1 2013

NEZ057-011515-
KEITH NE-
845 AM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEITH COUNTY UNTIL 915
AM MDT...

AT 841 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGALLALA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYSTONE...
  ROSCOE...
  KINGSLEY DAM...
  BROGANVILLE...
  NEVENS...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 124 AND 143.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 84 AND 98.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 1, 9:33 AM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1033 AM CDT THU AUG 1 2013

NEZ029-011615-
WHEELER NE-
1033 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER COUNTY UNTIL
1115 AM CDT...

AT 1032 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF BARTLETT...OR 31 MILES EAST OF
BURWELL...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PIBEL LAKE STATE RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Local storm report, Aug 1, 9:46 AM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1046 AM CDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             7 E ERICSON             41.78N 98.54W
08/01/2013  E1.00 INCH       WHEELER            NE   PUBLIC

&&

SNIVELY
Special weather statement, Aug 1, 12:39 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
139 PM CDT THU AUG 1 2013

NEZ006-009-010-011930-
HOLT NE-KEYA PAHA NE-ROCK NE-
139 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROCK...SOUTHEASTERN
KEYA PAHA AND WESTERN HOLT COUNTIES UNTIL 230 PM CDT...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF NEWPORT...OR 12 MILES NORTHEAST
OF BASSETT...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWPORT...
  STUART...
  ATKINSON...
  EMMET...

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 265 AND 301.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:32 PM MDTSevere Thunderstorm WarningLBFGarden, Grant43 min
Aug 1, 9:45 AM MDTSevere Thunderstorm WarningLBFWheeler30 min
Aug 1, 12:42 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Aug 1, 12:54 PM MDTSevere Thunderstorm WarningLBFHolt, Rock51 min
Aug 1, 1:00 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt45 min
Aug 1, 1:18 PM MDTSevere Thunderstorm WarningLBFHolt42 min
Aug 1, 1:26 PM MDTTornado WarningLBFCherry34 min
Aug 1, 1:30 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Aug 1, 1:44 PM MDTSevere Thunderstorm WarningLBFHolt46 min
Aug 1, 2:03 PM MDTSevere Thunderstorm WarningLBFHolt42 min
Aug 1, 2:21 PM MDTSevere Thunderstorm WarningLBFBrown39 min
Aug 1, 2:43 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler47 min
Aug 1, 2:47 PM MDTSevere Thunderstorm WarningLBFBrown, Rock43 min
Aug 1, 3:25 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Aug 1, 3:47 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler43 min
Aug 1, 4:12 PM MDTSevere Thunderstorm WarningLBFCherry63 min
Aug 1, 4:14 PM MDTSevere Thunderstorm WarningLBFSheridan61 min
Aug 1, 4:19 PM MDTTornado WarningLBFCherry41 min
Aug 1, 4:27 PM MDTSevere Thunderstorm WarningLBFGarfield, Wheeler48 min
Aug 1, 4:50 PM MDTSevere Thunderstorm WarningLBFCherry40 min
Aug 1, 5:12 PM MDTSevere Thunderstorm WarningLBFSheridan48 min
Aug 1, 5:28 PM MDTSevere Thunderstorm WarningLBFCherry47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.